Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2002, 6:38 PM CDT for Pecos County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 6:38 PM CDT (23:38 UTC)
- Expired
- Sep 18, 2002, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 9:50 PM CDT | Hail 0.75 | Big Spring, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS54 KMAF 182338 SVRMAF TXC371-190015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 637 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 715 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER EASTERN PECOS COUNTY...OR ABOUT 7 MILES EAST OF BAKERSFIELD...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... INTERSTATE 10 AND IRAAN LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3095 10230 3072 10228 3080 10183 3099 10203
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:45 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 18, 2:45 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT WED SEP 18 2002 POTENT MID/UPPER LEVEL TROUGH OVER UTAH PER CURRENT WATER VAPOR IMAGERY WITH BACKSIDE 120KT UPPER LEVEL JET WILL DIG AND SHIFT EASTWARD ACROSS WEST TEXAS DURING THE DAY THURSDAY. THIS TROUGH WILL FORCE A STRONG COLD FRONT CURRENTLY ACROSS KANSAS SOUTHWARD THROUGH THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO BY SUNRISE THURSDAY AND THROUGH SOUTHWEST TEXAS AND BIG BEND BY MIDDAY THURSDAY. PRECEDING THE COLD FRONT...WARM BREEZY DOWNSLOPE WINDS WITH NEAR RECORD TEMPERATURES IN THE 90S HAVE RESULTED IN AFTERNOON CAPE VALUES 1500-2000 J/KG ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. A FEW STORMS HAVE FIRED THIS AFTERNOON NEAR THE GUADALUPE AND DAVIS MOUNTAINS AND ACROSS THE NORTHERN PERMIAN BASIN. A WEAK SURFACE DRYLINE IS EXPECTED TO MIX EASTWARD LATER THIS AFTERNOON... WITH ISOLATED THUNDERSTORMS FIRING LATER THIS AFTERNOON EAST OF A MIDLAND TO FORT STOCKTON TO BIG BEND LINE. A SPECIAL KMAF 18Z SOUNDING INDICATED A LIFTED INDEX OF MINUS 6 AND CAPE OF 2800 J/KG... THUS A FEW CELLS EASTERN PERMIAN BASIN ALONG THE DRYLINE MOISTURE CONVERGENCE COULD CONTAIN LARGE HAIL AND DAMAGING WINDS DURING THE EARLY EVENING HOURS. IN RESPONSE TO STRONG DYNAMIC LIFTING IN THE VICINITY OF THE COLD FRONT...THE ATMOSPHERE SHOULD RAPIDLY MOISTEN AND COOL RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. STRONG POST-FRONTAL COLD AIR ADVECTION WITH BREEZY NORTH WINDS WILL KEEP TEMPERATURES STRUGGLING TO REACH 80F DURING THE DAY THURSDAY WITH A FEW LINGERING MORNING SHOWERS. SURFACE HIGH PRESSURE BUILDING ACROSS WEST TEXAS THURSDAY AFTERNOON WILL CLEAR SKIES WITH COOL FRIDAY MORNING LOWS IN THE 50S. TEMPERATURES ARE EXPECTED TO QUICKLY REBOUND TO SEASONAL NORMALS DURING THE DAY FRIDAY THROUGH THE WEEKEND. MAF 63/80/52/85 2100 LSA 58/75/50/85 2100 6R6 70/86/60/86 2100 MRF 56/78/47/76 1100 CNM 63/80/51/88 2100 .MAF... TX...NONE. NM...NONE. R.FAGEN
In the hours before
Special weather statement, Sep 18, 3:20 PM CDT, 3 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT WED SEP 18 2002 .SYNOPSIS... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES WILL MOVE EAST AND BE LOCATED ACROSS THE WESTERN HIGH PLAINS BY THURSDAY MORNING. AT THE SURFACE A TROUGH WILL MOVE EAST AND BE LOCATED ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN BY LATE THIS EVENING. AS THE UPPER LEVEL LOW APPROACHES WEST TEXAS THIS EVENING...THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF THE SURFACE TROUGH...SOME THUNDERSTORMS MAY BECOME SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BEHIND THE SURFACE TROUGH BUT AHEAD OF THE UPPER LEVEL SYSTEM. IT WILL BE WINDY TONIGHT IN THE GUADALUPE MOUNTAINS. .WEATHER HAZARDS... THUNDERSTORMS... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT DUE TO THE EFFECTS OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND A SURFACE TROUGH. THE STRONGEST THUNDERSTORM POTENTIAL WILL BE AHEAD OF THE SURFACE TROUGH ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND THE EASTERN PERMIAN BASIN...EAST OF A LAMESA...ODESSA...TO ALPINE LINE. A FEW STORMS IN THIS REGION MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. 12
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.